Patient Suffers Kidney Complications After Being Overprescribed Cholesterol Medication


Cholesterol Medication ExpertThis case involves an 83-year-old woman who was dispensed 80 mg of Lipitor per day in spite of the fact that her cholesterol and triglycerides were normal. After a visit to her family medicine doctor, the patient was prescribed an additional 20 mg on top of her 80 mg prescription. Several weeks after she began taking the full 100mg dosage, she experienced severe muscle aches and red-colored urine. She went to the emergency room and was diagnosed with rhabdomyolysis. The patient later suffered kidney complications secondary to the quantity of myoglobin in her blood. It was alleged that that the patient’s rhabdomyolysis was directly caused by the over-prescription of Lipitor. An expert pharmacologist was sought to review the records and testify on liability and causation of the patient’s rhabdomyolysis.

Question(s) For Expert Witness

  • 1) Please describe your experience dispensing Lipitor?
  • 2) Have you ever lectured or published on statins? Please explain.

Expert Witness Response E-083201

I am a certified lipid specialist, a board certified pharmacotherapy specialist, a board certified ambulatory care pharmacist, and a recognized as a national expert in the area of statin medications. I have an extensive history of teaching, conducting research, and providing patient care in the area of hypercholesterolemia. I am also on the National Lipid Associations Board of Directors and recently served as the co-chair of an association for the safe use of statin medication. In my practice, I am involved with starting, stopping, titrating and monitoring patients on Lipitor and other statins. I also train pharmacy students on how to dispense, counsel patient and assure appropriate use of this medication in practice.

The amount of Lipitor taken by the patient was excessive. The maximum dose is 80 mg, and consuming Lipitor in excess of this dose is unreasonable and unsafe. Moreover, use of 80 mg of this medication is considered high-intensity, which is only recommended for the management of patients with clinical atherosclerotic vascular disease [ASCVD] (e.g., history of myocardial infarction, ischemic stroke), patients with familial hypercholesterolemia (as evidenced by a pre-treatment LDL-C of >/= 190 mg/dL), or possibly a patient with a very high predicted 10-year risk score of ASCVD that is at least 7.5%. It sounds unlikely that this patient met these criteria. Moreover, using high-intensity statin therapy is potentially problematic in patients who are elderly.

RELATED EXPERT WITNESSES

Post Tags